Menu

15th June, 2017

AISB Member Workshop VII: Serendipity Symposium

St Mary's University, Strawberry Hill, London

About the Serendipity Symposium

On June 15th, 2017, we will be holding a one-day symposium on the theme of ‘serendipity’. This will be the first attempt to gather the world’s leading ‘serendiptologists’ in one room. Our aim is for this event to bring together researchers in computing, the arts, sciences, and other fields of cultural endeavor. To mark the historic nature of this occasion we plan to meet in the Waldegrave Drawing Room at St Mary’s University, adjacent to Strawberry Hill House, the gothic castle in Twickenham built by Horace Walpole, who invented the concept of ‘serendipity’ in 1754. A tour of Strawberry Hill House will be included in the programme.

As sociologists Merton and Barber noted, Walpole’s term was only mentioned in print 135 times prior to 1957. Since then it has seen explosive uptake — in the arts, in technology, and especially in their intersection. 2018 is the 50th anniversary of the 1968 exhibit on ‘Cybernetic Serendipity’ curated by Jasia Reichardt at London’s Institute of Contemporary Arts (ICA), which brought together some of the leading minds in simulation and synthesis, left a lasting impact on fields ranging from electronic music to interactive sculpture, and helped bring about the formation of the British Computer Arts Society. Recently, ‘serendipity’ has informed the design of research programmes and recommendation systems.

We are honoured to welcome Jasia Reichardt and Pek van Andel as our keynote speakers, two leading figures who have substantially contributed to the public perception and to research on serendipity in the arts and sciences. Pek van Andel is joint recipient of the 2000 Ig Nobel prize in Medicine. His most recent book "C'est quoi la sérendipité? 80 décovertes due au hasard qui ont bouleversé le course de l'histoire" was published by Le Courrier du Livre in April.

To round out the programme, we invite 20-minute talks on the theme of serendipity from across the disciplines. Along with eight short talks and two keynotes, our schedule for the day includes a morning Writers Workshop, in which we invite participants into an in-depth discussion of our preprint “Modelling Serendipity in a Computational Context”. Talk abstracts of up to 250 words are requested (key dates below).

This symposium is part of the AISB Member Symposium series, and registration is free for AISB members.

Key Dates and Deadlines

Abstract Submission — 23rd May, 2017
Notification of Decision — 30th May, 2017
Registration deadline — 7th June, 2017
Symposium — 15th June, 2017

Host Institution

St Mary's University
Waldegrave Road
Strawberry Hill
Twickenham, TW1 4SX

Core Bibliography

  • van Andel P (1994) Anatomy of the Unsought Finding. Serendipity: Orgin, History, Domains, Traditions, Appearances, Patterns and Programmability. The British Journal for the Philosophy of Science 45(2):631–648
  • André P, Schraefel MC, Teevan J, Dumais ST (2009) Discovery is never by chance: designing for (un) serendipity. In: Bryan-Kinns N, Gross MD, Johnson H, Ox J, Wakkary R (eds) Proc. 7th ACM Conf. on Creativity and Cognition, ACM, pp 305–314
  • Kotkov D, Wang S, Veijalainen J (2016) A survey of serendipity in recommender systems. Knowledge-Based Systems 111:180–192
  • Makri S, Blandford A, Woods M, Sharples S, Maxwell D (2014) “Making my own luck”: Serendipity strategies and how to support them in digital information environments. Journal of the Association for Information Science and Technology 65(11):2179–2194
  • McKay E (2012) How does the philosophy of Bergson give us insight into the notion of serendipity and how does this provide a framework for artistic practice? Undergraduate honors thesis, Duncan of Jordanstone College of Art and Design

Schedule

We will begin with a Writers Workshop at 9:30 AM, discussing a preprint by the symposium organisers, “Modelling Serendipity in a Computational Context”. This section can be considered optional. Writers Workshop participants should arrive familiar with the preprint and ready to discuss it with an eye to making improvements. It may also be helpful to review the “Pattern Language for Writers Workshops” by Coplien and Woolf.

Click here for a .pdf with the short talk abstracts.

Morning Programme (9:00-12:30)

  • 9:00 - Meet Waldegrave Drawing Room
    • 9:00 Coffee on arrival
    • 9:15 Opening remarks
    • 9:30 Writers Workshop: Modelling Serendipity in Computational Systems (preprint)
    • 10:20 Short break (10 min)
    • 10:30 Short talk 1 - Mark Nelson: "Planning failures, planning successes, unexpected outcomes"
    • 10:50 Short talk 2 - Claudia Chirita: "Modelling Serendipity in a Service-Oriented Context"
    • 11:10 Short talk 3 - Diarmuid O'Donoghue: "The Persistence of Serendipity in the face of Computational Co-Creativity"
    • 11:30 Short break (10 min)
    • 11:40 Morning keynote - Jasia Reichardt: "In anticipation of the sixties"
    • 12:20 Walk to lunch
    • 12:30 Lunch in St Mary’s refectory - voucher provided (60min)

Afternoon Programme (13:30-18:00)

  • 13:30 Reconvene Waldegrave Drawing Room
    • 13:40 Afternoon keynote - Pek van Andel: Anatomy of the Unsought Finding. Serendipity: Origin, History, Domains, Traditions, Appearances, Patterns and Programmability
    • 14:20 Short break (10 min)
    • 14:30 Short talk 4 - Colin Johnson: "Search, Shoddyness, and Serendipity"
    • 14:50 Open discussion and brainstorming
  • 15:15 Tour of Strawberry Hill House (60min)
  • 16:15 Reconvene Waldegrave Drawing Room
    • 16:20 Short talk 5 - Elaine Ohanrahan: "The role of chance in the machine-generated art of Computer Art pioneer, Desmond Paul Henry"
    • 16:40 Short talk 6 - Eilidh McKay: "A sweeping exploration of the role of serendipity as a tool in artistic and creative practice"
    • 17:00 Short talk 7 - Abigail McBirnie: "Engineered serendipity in modern bibliometric tools"
    • 17:20 Short talk 8 - Stephann Makri: "Serendipity and Information Encountering"
    • 17:40 Short talk 9 - Lorenzo Lane: "Flâneurs, finitism and the field of mathematics: Exploring the role of chance encounters in the crafting of mathematical perception"
  • 18:00 Closing and retire to local hostelry for drinks.

Submit a Talk Abstract

To submit a talk abstract of up to 250 words, please email the symposium organisers at serendipity.symposium[at]gmail.com.

All submissions will be reviewed for their potential to spark discussion, and can describe work or ideas at any stage of development. Each accepted submission will be allocated 20 minutes of time in the programme, which should incorporate time for Q&A. The schedule will also include sessions devoted to brainstorming and reflection.

Registration

Registration is restricted to AISB members, and the symposium registration form will ask for your AISB member number. Registrants are kindly asked to:

Join the AISB here before registering for the symposium.

AISB ordinary member rates are 40 Pounds for the year. There is a discounted student rate, and the student membership is free for the first year if you choose direct debit.

Register for our symposium here.

Travel / Accommodation

Symposium Site

Waldegrave Drawing Room (“B” on this campus map)
St Mary's University
Waldegrave Road
Strawberry Hill
Twickenham, TW1 4SX

Travel / Accommodation

Travelodge Twickenham is nearby, as is the Strawberry Hill station which is served by Southwest Trains. Trains on the Kingston Loop stop at Strawberry Hill, and can be joined at London Waterloo, Clapham Junction, and Richmond. See the timetable. Strawberry Hill is at square A5 on this map of all of the London tube and train lines. For those coming from further away, Heathrow airport is 6 miles from St Mary’s.

Organisers / Contact

Please email your general questions to serendipity.symposium[at]gmail.com, or get in touch with Joe and Yasemin for specific enquiries.

Coordinator

Joseph Corneli
University of Edinburgh
jcorneli[at]staffmail.ed.ac.uk
Website

Co-Organiser

Simon Colton
Falmouth University / Goldsmiths, University of London
Website

Co-Organiser

Anna Jordanous
University of Kent
Website

Local Contact

Yasemin J. Erden
St Mary’s University
yj.erden[at]stmarys.ac.uk
Website

Co-Organiser

Alison Pease
University of Dundee
Website

Co-Organiser

Christian Guckelsberger
Goldsmiths, University of London
Website